Thursday, September 30, 2010

Well THAT Was Weird!

Yesterday I was sitting down to eat my lovely diet lunch of an apple, cottage cheese, and an egg on one of those 'thin' bagels. I haven't been eating much bread at all, like maybe 4 pieces in the last 3 weeks, but an egg sandwich sounded really good and the bagel was whole grain and only 100 calories except for the butter that I put on the bagel. Anyway, I'm about halfway through lunch and all of a sudden my face starts tingling and then burning. Burning to where I am in pain and starting to panic because WHAT THE HELL IS GOING ON AND WHY IS MY FACE BURNING!?!
I had to go get a wet washcloth to put on my face because it was BURNING! and then it started tingling and burning on the backs of my upper arms and I'm starting to think that maybe I am having an allergic reaction to my lunch or maybe someone has poisoned my apple or my cottage cheese. I googled face burning and tingling but came up with tons of different causes, none of which was a poisoned apple. I was wondering if I should dail 911 or call Keith at work to come and take me to urgent care, and then finally after about 20 minutes of extreme burning it started to go away.

So, I tried calling the doctor and of course they were still on their lunch break and the office was closed but I was advised to dial 911 if it was an emergency which by now I was thinking maybe not so much because if it had been a poisoned apple I'd probably be dead by now instead of starting to feel better.

Anyway, I finally get through to a real person at the doctors and they take a message about my weird symptoms and say that a nurse will get back to me later. Later ended up being about 5 pm when the nurse finally called me back and said that it sounded like flushing and that was a side effect of my new cholesterol meds. A side effect that was not listed in the side effects when I googled my new meds, but that is beside the point, I was just glad that it wasn't poison.

So, I google flushing, which I'd never actually heard of when it doesn't involve a toilet or a city in New York, and what do you know, niacin causes flushing in almost everyone who takes it. Now, Keith was advised to start taking niacin for his cholesterol issues so I though maybe I should start taking it, too, since we both have the same cholesterol and too fat for our own good issues. But, I guess I shouldn't have taken the niacin on top of the new cholesterol meds and all the other vitamins and fish oil pills, etc. that I'm already taking because IT MAKES YOU FEEL LIKE YOUR FACE IS BURNING OFF!

So, problem solved and no, I won't be taking any more niacin any time soon.

And, it looks like my eating cottage cheese instead of a peanut butter sandwich is finally paying off with my not so accurate scale saying that I've lost 6 or 7 pounds. We'll see for sure when I go back to the doctor in a few months for the results of some more expensive blood work to make sure that my new meds aren't screwing up my liver and I get weighed on their fancy digital scale. I was starting to get rather discouraged at being hungry but not seeing any changes on my scale, so seeing a little weight loss is good and does give me incentive not to run to the store and buy a tub of Ben and Jerry's because ice cream is sooooo good.

I think Mother Nature played a cruel joke on us when she made it so very easy to gain weight and so very hard to lose it.

And, speaking of losing weight, we were doing pretty well on taking a little bike ride after dinner the past few weeks, but lately our air quality reports have been telling us that the air quality is not just unhealthy for sensitive people, but UNHEALTHY FOR EVERYONE! So, do you go outside in unhealthy for everyone air and go bike riding or do you skip that bike ride until the air is better? Exercise is good but not when the air will give you black lung while you are exercising.
Plus, Keith is outside in the bad air all day anyway and I still have to ride the bike on my errands in the morning,'s probably better to just stay inside after dinner and watch Jeopardy.


Broken China Treasures said...

OMG, I remember the same sensation when I was taking a cholestrol med. It is worse than hot flashes! I told my doc that I wasn't taking that anymore and he put me on something else. Keep up with the diet and exercise and you'll save money on meds ('cause you won't need them)!

PussDaddy said...

Remember when I had that staph infection and was really very sick? Well it turned out that it was the cholesterol meds I had been prescribed that was causing all my body pain and muscle aches. I had forgotten them saying it might do that because I was so upset over the staph infection. Anywho, the cholesterol meds made me hurt so bad I thought I had bone cancer. I couldn't even climb my stairs. Then they figured it out and I said I am not taking this stuff anymore and after I stopped taking it so did all my pain and my feeling so bad. Some people they say wait too long and end up with irreversible muscle problems I have heard. I am just going to have to find some alternative to the cholesterol meds as I can't take them.